Hail, Burke
- When
- July 15, 6:48 PM CST to 6:54 PM CST
- Where
- Burke County, Portal
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 49.000, -102.550
Tornado Watch number 486 was in effect during this event. Isolated severe convection developed near a surface low over northwest North Dakota early in the evening, then tracked east along a warm front along the international border before dissipating shortly after sunset.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Tornado Watch number 486 was in effect during this event.
Isolated severe convection developed near a surface low over northwest North Dakota early in the evening, then tracked east along a warm front along the international border before dissipating shortly after sunset.
Only one severe storm developed due to a strong mid level cap south of the warm front. The storm which did develop produced a funnel cloud and significant straight line wind damage in Burke County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 15, 2:25 PM CST, 4 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 325 PM CDT SUN JUL 15 2012 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT... MAIN FORECAST CONCERN IN THE SHORT TERM IS THUNDERSTORM CHANCES AND SEVERITY THIS EVENING. 18Z BISMARCK SOUNDING INDICATED A WARM AND MOIST BUT CAPPED ATMOSPHERE OVER CENTRAL NORTH DAKOTA. LATEST SURFACE ANALYSIS SHOWS LOW PRESSURE OVER WEST CENTRAL NORTH DAKOTA WITH A WARM FRONT ACROSS CENTRAL AND INTO EASTERN NORTH DAKOTA. LATEST VISIBLE SATELLITE IMAGERY SHOWS AN AREA OF AGITATED CU OVER SOUTHEAST MONTANA INTO WEST CENTRAL NORTH DAKOTA...BUT LATEST 19Z LAPS SOUNDINGS STILL INDICATING AROUND 100J/KG OF CIN. CONSENSUS HERE IS THERE MAY BE SOME ELEVATED CONVECTION TRACKING ACROSS WESTERN NORTH DAKOTA THIS AFTERNOON...BUT THE GREATEST THREAT OF SEVERE WEATHER WILL BE OVER NORTHWEST AND NORTH CENTRAL NORTH DAKOTA...ALONG AND NORTH OF THE WARM FRONT. ALTHOUGH LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS...BUT WITH INCREASING DIRECTIONAL BULK AND LOW LEVEL SHEAR ALONG THE WARM FRONT...A TORNADIC SUPERCELL CANNOT BE RULED OUT LATE THIS AFTERNOON OR THIS EVENING. THUNDERSTORMS WILL FIND ENVIRONMENT LESS FAVORABLE I THE CAPPED ENVIRONMENT TO THE SOUTH...SO SEVERE THREAT AND OVERALL THREAT OF THUNDERSTORMS WILL DIMINISH AS YOU GO SOUTH. TRIMMED BACK THE CHANCE POPS ACROSS THE SOUTH AND ALSO THE SOUTHERN EXTENT OF SEVERE WORDING...KEEPING IT MAINLY CONFINED TO ALONG AND NORTH OF THE HIGHWAY 200 CORRIDOR. CONVECTION WILL END FROM WEST TO EAST LATER THIS EVENING AND EXIT INTO NORTHEASTERN NORTH DAKOTA AFTER MIDNIGHT. A BRIEF BREAK IS EXPECTED LATE TONIGHT THROUGH MONDAY MORNING...THEN THUNDERSTORM CHANCES INCREASE OVER THE SOUTHWEST MONDAY AFTERNOON AND ACROSS THE SOUTHERN HALF OF THE CWA MONDAY NIGHT IN RESPONSE TO ANOTHER IMPULSE MOVING THROUGH THE BROAD SOUTHWEST UPPER FLOW OVER THE CENTRAL ROCKIES AND INTO THE NORTHERN PLAINS. TEMPERATURES WILL REMAIN MILD TONIGHT WITH THE SURFACE LOW TRAVERSING THE CWA. IT WILL BE A LITTLE COOLER ON MONDAY WITH HIGHS AROUND 80 NORTH TO LOWER 90S SOUTH. .LONG TERM...TUESDAY THROUGH SUNDAY... THE HIGHLIGHT OF THE EXTENDED FORECAST WILL BE A RETURN TO ABOVE AVERAGE HIGH TEMPERATURES IN THE 90S DURING THE MID TO LATE PORTIONS OF THE COMING WEEK. THE 12 UTC GUIDANCE CONSENSUS HAS SHIFTED SLIGHTLY NORTHEAST WITH THE CENTER OF SURFACE HIGH PRESSURE ON TUESDAY COMPARED TO YESTERDAY...RESULTING IN AN EASTWARD EXPANSION OF THUNDERSTORM CHANCES FOR TUESDAY AND WEDNESDAY NEAR THE LEE SURFACE TROUGH. DECIDED TO NOT GO AS FAR EAST WITH POPS COMPARED TO THE CONSENSUS GIVEN UNCERTAINTY IN THE POSITIONING OF THE SURFACE HIGH AND WILL LET FURTHER SHIFTS EVALUATE. THEREAFTER SURFACE HIGH PRESSURE PROPAGATES INTO THE GREAT LAKES AND FINALLY THE NORTHEAST...YIELDING AN INCREASING TEMPERATURE TREND BACK INTO THE 90S WITH LEE/NORTHERN PLAINS SURFACE LOW PRESSURE AND ASSOCIATED MEAN SOUTHERLY SURFACE FLOW. UNCERTAINTY IN REGARDS TO CONVECTION INCREASES GREATLY THURSDAY ONWARD AS THE MODEL SPREAD INCREASES...WITH THE 15/12 UTC GFS THE CLEAR OUTLIER...LIKELY SUFFERING FROM CONVECTIVE FEEDBACK. && .AVIATION... MULTIPLE AVIATION HAZARDS ARE FORECAST ACROSS WESTERN AND CENTRAL NORTH DAKOTA FOR THE 18 UTC TAF CYCLE. SOUTHEAST WIND GUSTS OF 25-30 KTS WILL CONTINUE INTO THE EARLY EVENING FOR KJMS...KBIS AND KMOT. THE AREA OF GREATEST LIKELIHOOD FOR AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE KISN AND KMOT IN THE 22-02 UTC TIMEFRAME...WITH LESSER PROBABILITIES FOR KDIK AND KBIS. A FEW OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND IFR CONDITIONS. LOW LEVEL WIND SHEAR WILL DEVELOP ONCE AGAIN TONIGHT AT KJMS WITH MVFR FOG AND STRATUS EXPECTED AT KISN AND KMOT. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWH LONG TERM....AYD AVIATION...AYD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 558 PM CDT SUN JUL 15 2012 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-162300- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 558 PM CDT SUN JUL 15 2012 /458 PM MDT SUN JUL 15 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT A TORNADO WATCH IS IN EFFECT FOR NORTH CENTRAL NORTH DAKOTA UNTIL 1200AM CDT MONDAY. PLEASE REFER TO WWW.WEATHER.GOV/BIS FOR FURTHER UPDATES. THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS WESTERN AND CENTRAL NORTH DAKOTA. SOME OF THESE STORMS MAY BE SEVERE...ESPECIALLY ACROSS NORTH CENTRAL NORTH DAKOTA. HE PRIMARY THREATS EXPECTED TO BE LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED TORNADO IS ALSO POSSIBLE ACROSS NORTH CENTRAL NORTH DAKOTA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF STORMS IN THE SOUTHWEST AND SOUTH CENTRAL ON MONDAY AFTERNOON AND MONDAY NIGHT. THERE IS A CHANCE OF THUNDERSTORMS ACROSS WESTERN AND FAR SOUTH CENTRAL NORTH DAKOTA TUESDAY...WITH A CHANCE OF THUNDERSTORMS AREA WIDE ON WEDNESDAY AND POSSIBLY INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KS/TWH
The national radar mosaic for the moment the first event began.
4 thunderstorm wind, 1 hail, 1 funnel cloud. Local standard time, as filed.
Very heavy rain accompanied the strong winds.
Intense Rear Flank Downdraft straight line winds did extensive damage to a farmstead. Damage included a garage destroyed, several grain bins destroyed, a quonset destroyed, damage to a home, and several trees uprooted.
The strong winds uprooted numerous large trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 383048, 383050, 383051, 383762, 383763, 383764.